Alert archive / Minnesota / Special Weather Statements in 2019

Special Weather Statement, NWS Twin Cities, MN

July 15, 2019Blue Earth County, Rice County, Waseca County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 15, 2019, 7:49 PM CDT for Blue Earth County, Rice County, Waseca County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2019, 7:49 PM CDT (00:49 UTC)
Expired
Jul 15, 2019, 8:30 PM CDT
In force
41 min
Issued by
NWS Twin Cities, MN

Counties Blue Earth County, MN, Rice County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 81 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 371 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2019-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2019-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
2352 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

726 
WWUS83 KMPX 160049
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
749 PM CDT Mon Jul 15 2019

MNZ076-077-083>085-160130-
Steele-Le Sueur-Waseca-Blue Earth-Rice-
749 PM CDT Mon Jul 15 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LE 
SUEUR...NORTHERN STEELE...BLUE EARTH...SOUTHERN RICE AND WASECA 
COUNTIES THROUGH 830 PM CDT...

At 748 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Dundas to near Lake Crystal.
Movement was east at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Mankato, Owatonna, Faribault, North Mankato, Waseca, Lake Crystal,
Eagle Lake, Janesville, Waterville, Mapleton, Medford and Madison
Lake.

This includes the following highways...
 Interstate 35 between mile markers 43 and 62.
 U.S. Highway 14 between mile markers 130 and 167.
 U.S. Highway 169 between mile markers 34 and 55.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4404 9437 4417 9409 4416 9405 4417 9401
      4420 9402 4445 9345 4425 9304 4416 9305
      4386 9395
TIME...MOT...LOC 0048Z 287DEG 15KT 4446 9323 4410 9415 

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 15, 6:12 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 15, 6:12 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
612 PM CDT Mon Jul 15 2019

.updated for 00z taf discussion below...

.SHORT TERM...(This evening through Tuesday night)
Issued at 315 PM CDT Mon Jul 15 2019

Two separate mechanisms for producing thunderstorms are present this
afternoon across the Upper Midwest. In addition, heat indices have
been hovering from 95-100 degrees generally, with a few sites
eclipsing 100 with locally higher dew point readings.

The first mechanism for storms is the MCV moving east across far
southeastern MN with thunderstorms to the north of the MCV
(similarly to yesterday) that are expected to remain sub-severe.
Instability and shear are limited there so expect main issues to be
lightning, small hail, heavy downpours mainly through about 5PM.

The severe weather threat this afternoon and evening is tied to the
approaching frontal boundary to our northwest. The uncertainty that
remains is just how far south will convection break through the cap
along the front. Latest thinking is storms will affect central MN,
north of St. Cloud this afternoon, but expansion southward is not
likely during the afternoon. Hence, expect most of our local
thunderstorm development after 00Z once the atmosphere begins to
cool. Storms will likely move southeast but hi-res CAMs continue to
show discrepancies in coverage. MLCAPE values of 2,500-3,500 J/kg
with near 30 knots of effective shear will be ample to produce large
hail and severe wind gusts with the stronger storms. A Severe
Thunderstorm Watch was issued along and north of a line from near
Alexandria through St. Cloud and Ladysmith, WI. To the south of this
area, the storm threat would occur later so plenty of time to
monitor trends and could expand the watch or issue a new watch if
needed. At this point though, think it may evolve into more of a
heavy rainfall threat by that time after dark. Could see isolated 2-
4" of rainfall given slow moving thunderstorm potential tonight.

Additional thunderstorms will be possible tomorrow as the
aforementioned frontal boundary essentially stalls out across the
area. Tomorrow doesn't look quite as hot as today and severe storm
potential marginally less, but as per usual with summertime
convection with a moist and unstable airmass, uncertainty in timing
and intensity of storms is somewhat high at this time.

.LONG TERM...(Wednesday through Monday)
Issued at 315 PM CDT Mon Jul 15 2019

Longer term concerns remain heat/humidity and timing of convection
through the remainder of the week.

At the beginning of the period, models indicate a rather vigorous
short wave trough moving through the Dakotas/Minnesota region
Wednesday/Wednesday night. This should bring likely chance PoPs
over the northern and eastern portion of the CWA during this
period. Severe weather threat will remain depending on overall
heating/destabilization. Along with the severe weather threat,
heavy rainfall will also be possible with NAEFS PW's indicating
2-3 standard deviations above normal.

Model trends continue to indicate heat/humidity concerns
returning Thursday or Friday after this initial wave. Both the
ECMWF and GFS bring the nearly stationary frontal boundary into
about the southern third of Minnesota. South of the front we
should see very warm air with the ECMWF particularly warm. North
of the front, we may be susceptible to periodic strong convection.
This will likely continue into Saturday before a stronger
trough/cold front moves across the region Sunday/Monday. At the
moment, we have trended high temperatures more to the 75
percentile of the member envelope into Saturday, which was
generally a degree or two warmer than NBM.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 630 PM CDT Mon Jul 15 2019

Convection dropping slowly east/southeast should ahead of weak
surface front/boundary. Convection did generate several outflows
in and around central/east central MN and may remain a factor for
a few hours yet. Otherwise, main area of convection should drop
south and gradually weaken with time, affecting KEAU/KMKT before
05z. Otherwise, continue chance of MVFR fog most areas and MVFR
cigs/FOG over WC WI. SHould clear out early Tue morning. Timing of
next bout of possible TRSA looks to be after 18z TUE.

KMSP...AWW issued earlier. Convection should exit the area
through 02z or so. Then may see some light fog develop late with
next chance of thunder returning after 21z TUE.

/OUTLOOK FOR KMSP/
Wed...Mainly VFR. TSRA likely. Winds S 5 kts.
Thu...Mainly VFR. Possible TSRA late. Winds light and variable.
Fri...VFR. Winds light and variable.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Heat Advisory until 10 PM CDT this evening for MNZ060>063-
     068>070.

&&

SHORT TERM...SPD
LONG TERM...DWE
AVIATION...DWE
Hazardous weather outlook, Jul 15, 12:45 PM CDT, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1245 PM CDT Mon Jul 15 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
161745-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1245 PM CDT Mon Jul 15 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms today, mainly late
this afternoon and this evening. Large hail and damaging winds
will be the primary threats, along with locally excessive
rainfall and lightning. Temperatures near 90 and humid conditions
will lead to heat indices of 95 to 100 in the Twin Cities metro
area, which could lead to heat related illness, particularly in
sensitive groups and those participating in strenuous outdoor
activities.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat and humidity, along with periodic thunderstorm chances, will
persist through Wednesday. A few severe thunderstorms are
possible over that time period. Any storms that develop will also
be capable of producing locally excessive rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Local storm report, Jul 15, 7:23 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
723 PM CDT MON JUL 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TORNADO          1 E BRUCE               45.46N 91.25W
07/15/2019                   RUSK               WI   LAW ENFORCEMENT

            LAW ENFORCEMENT AND TRAINED SPOTTER
            CONFIRMED TORNADO ON GROUND EAST OF BRUCE.

&&

TDH
Local storm report, Jul 15, 7:29 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
729 PM CDT MON JUL 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HEAVY RAIN       2 SE CORCORAN           45.08N 93.52W
07/15/2019  M3.78 INCH       HENNEPIN           MN   PUBLIC

&&

TDH
Local storm report, Jul 15, 7:30 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
730 PM CDT MON JUL 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       2 W NEW HOPE            45.04N 93.42W
07/15/2019  M4.00 INCH       HENNEPIN           MN   COCORAHS

&&

TDH
Special weather statement, Jul 15, 7:31 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
731 PM CDT Mon Jul 15 2019

MNZ078-WIZ024>028-160130-
Goodhue-Chippewa-Pierce-Dunn-Eau Claire-Pepin-
731 PM CDT Mon Jul 15 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL
GOODHUE...PEPIN... SOUTHEASTERN PIERCE...SOUTHERN
DUNN...SOUTHEASTERN CHIPPEWA AND WESTERN EAU CLAIRE COUNTIES
THROUGH 830 PM CDT...

At 731 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Menomonie to near Northfield. Movement
was east at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Eau Claire, Red Wing, Menomonie, Altoona, Lake Hallie, Cannon Falls,
Lake Wissota, Durand, Fall Creek, Goodhue, Elk Mound and Pepin.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 54 and 76.
 U.S. Highway 53 between mile markers 86 and 94.
 U.S. Highway 61 between mile markers 82 and 101.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern and east central Minnesota...and west central Wisconsin.

LAT...LON 4459 9159 4459 9202 4441 9209 4445 9224
      4445 9243 4437 9243 4436 9255 4428 9255
      4449 9305 4452 9299 4451 9292 4454 9291
      4454 9280 4458 9279 4486 9188 4495 9093
      4490 9093
TIME...MOT...LOC 0031Z 283DEG 26KT 4490 9188 4449 9317

JPC
Local storm report, Jul 15, 7:40 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
740 PM CDT MON JUL 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     2 N WHITE BEAR LAKE     45.10N 93.01W
07/15/2019                   RAMSEY             MN   EMERGENCY MNGR

            14 INCH BRANCHES DOWN.

&&

TDH
Special weather statement, Jul 15, 7:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
749 PM CDT Mon Jul 15 2019

MNZ076-077-083>085-160130-
Steele-Le Sueur-Waseca-Blue Earth-Rice-
749 PM CDT Mon Jul 15 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LE
SUEUR...NORTHERN STEELE...BLUE EARTH...SOUTHERN RICE AND WASECA
COUNTIES THROUGH 830 PM CDT...

At 748 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Dundas to near Lake Crystal.
Movement was east at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Mankato, Owatonna, Faribault, North Mankato, Waseca, Lake Crystal,
Eagle Lake, Janesville, Waterville, Mapleton, Medford and Madison
Lake.

This includes the following highways...
 Interstate 35 between mile markers 43 and 62.
 U.S. Highway 14 between mile markers 130 and 167.
 U.S. Highway 169 between mile markers 34 and 55.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4404 9437 4417 9409 4416 9405 4417 9401
      4420 9402 4445 9345 4425 9304 4416 9305
      4386 9395
TIME...MOT...LOC 0048Z 287DEG 15KT 4446 9323 4410 9415

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:08 PM CDTFlash Flood WarningMPXHennepin3 hr
Jul 15, 7:24 PM CDTFlash Flood WarningMPXDakota, Hennepin, Ramsey3 hr
Jul 15, 7:31 PM CDTSpecial Weather StatementMPXGoodhue59 min
Jul 15, 7:42 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice48 min
Jul 15, 7:54 PM CDTFlash Flood WarningMPXScott3 hr
Jul 15, 8:33 PM CDTSpecial Weather StatementMPXGoodhue27 min
Jul 15, 8:35 PM CDTSpecial Weather StatementMPXSteele, Waseca55 min
Jul 15, 9:01 PM CDTSpecial Weather StatementMPXBlue Earth, Rice29 min
Jul 15, 9:10 PM CDTTornado WarningMPXBlue Earth, Waseca35 min
Jul 15, 9:38 PM CDTSpecial Weather StatementMPXBlue Earth, Waseca52 min
Jul 15, 9:50 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Waseca40 min
Jul 16, 1:53 PM CDTSpecial Weather StatementMPXBlue Earth82 min
Jul 16, 3:52 PM CDTSpecial Weather StatementMPXRamsey83 min
Jul 16, 4:29 PM CDTFlash Flood WarningMPXHennepin, Ramsey2 hr
Jul 16, 4:50 PM CDTSpecial Weather StatementMPXHennepin25 min
Jul 15, 7:15 PM CDTSpecial Weather StatementMPXChippewa, Rusk75 min
Jul 15, 7:20 PM CDTTornado Warning Tornado observedMPXRusk25 min
Jul 15, 7:46 PM CDTTornado Warning Tornado observedMPXRusk29 min

Nearby

Special Weather Statements in Minnesota, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.